Ruminations

Blog dedicated primarily to randomly selected news items; comments reflecting personal perceptions

Tuesday, October 25, 2016

Facial Fillers -- Not Cupcakes

"All injectors need to be aware of complications, should be able to recognize them when they occur and know how to manage them properly."
Report, American and Canadian dermatologists

"What we're trying to do with this paper is provide our colleagues with awareness about complications and the tool box to deal with them, should they be confronted with them."
"We know there is very high patient satisfaction with these treatments."
Dr. Vince Bertucci, past-president, Canadian Dermatology Association

"Those [clinics where nurses inject facial fillers with no physician supervision] are on the edge of what may be acceptable, or not acceptable by law."
"It's not the best, and it's not something I would endorse."
Nowell Solish, assistant professor of dermatology, University of Toronto

Examine Medical Credentials Before Considering Injectable Fillers


Dermal fillers are an important tool in the armamentarium of an aesthetic dermatologist in the management of ageing skin. A surge in the use of fillers has been witnessed due to increasing awareness among people, easy availability of fillers and increased enthusiasm amongst the dermatologists and plastic surgeons to use this modality. In this era of evidence-based medicine and litigations against doctors, Dermatologists should be vigilant about different acts of omission and commission in the use of fillers. 
M. Vedamurthy, Journal of Cutaneous and Aesthetic Surgery 
As people age, losing the dewy fullness and softness of complexion and skin begins to crease and pucker, those unwilling to surrender to the natural process of aging look for ways that modern cosmetic surgery can plump up the surfaces and return them to the magical transformation of reversing aging to resemble a renewal of youth. The solutions seem simple enough; add a substance that will emulate the fullness and freshness of youth to aging skin. And there are always doctors willing to lend themselves to the enterprise for whom scruples are not too professionally rigid.

Dr. Solish had a recent referral, a patient whose "rejuvenation" had been accomplished by having "fillers" injected into her face at a hair salon, by an accommodating nurse. His services were sought out by the patient who required amelioration of an ensuing condition. These wrinkle fillers are not without their side-effects; not in everyone granted, but they do occur, and they can be fairly serious health conditions brought about by an imperfect understanding and application of the fillers.

"Overcorrections" of aging skin can lead to infections, abscesses, necrosis (death) of tissue, blindness and stroke. Compelling reasons to proceed with caution. And it was the need to address this very situation that led American and Canadian dermatologists to produce a report, published in a recent issue of Facial Plastic Surgery. Celebrity photographs of botched facial procedures such as the March confession by Khloe Kardashian that fillers "f--cked" up her face requiring her to "go and get this whole thing, like, dissolved" aside, people shrug off warnings, feeling nothing untoward will happen.

Padding and plumping the face with synthetic forms of hyaluronic acid (HA), has become extremely popular. HA is the most common filler, a substance produced by the body naturally, its synthetic cousin binding with water to fill in sunken, aging skin. According to the American Society of Plastic Surgeons (inclusive of Canadian doctors), in 2014, 2.4-million procedures were undertaken with soft-tissue fillers; an increase of 274 percent since 2000.

The soft sell from dermatologists is that fillers present little risk and errors can readily be reversed with injection of an enzyme that acts like an antidote to swiftly break down any excess material in the face. They don't speak of technical mistakes leading to "suboptimal outcomes" that can be serious, write researchers of the report in Facial Plastic Surgery who describe cases where deep bruising, swelling or blue tinged skin results from the use of too much or too little filler.

They write of too much filler resulting "in an unnatural look many patients fear", of "lumps and bumps" which linger for weeks and months or years following the procedure. But it is the most serious complications that can occur when those fillers are mistakenly injected into blood vessels effectively cutting off blood supply to tissues that represent a nightmare scenario. The filler is capable of migrating to other  areas in the body and rarely, blindness, stroke and death of the skin can result.

Since January of 2000 Health Canada received 132 reports revolving around facial fillers, 51 of which were deemed to be serious in outcome though "None of these reports had fatal outcomes". It is a medical requirement in Canada that a doctor or a nurse under the direct instructions of a physician inject such fillers. Even so a casual attitude can prevail and as Dr. Solish noted, there are instances he is aware of where unauthorized personnel, not physicians, apply fillers.

Cosmetic injections

The issue

Many Canadians are choosing injectable cosmetic treatments to reduce facial wrinkles and attempt to restore their skin to a smoother appearance. However, consumers should be aware of the potential for adverse reactions that are possible with the use of these products.

Injectable dermal fillers

Dermal fillers are popular and widely used. Both health professionals and consumers should be aware of reported adverse reactions listed on the product labels. These are some of the adverse reaction reports that Health Canada has received for dermal fillers:
  • pain
  • bruising
  • redness
  • swelling or edema
  • nodules (raised bumps)
  • abscesses (sores)
  • infection
  • skin discoloration or hyper-pigmentation
  • allergic reaction
  • improper placement of the material
Many of these adverse reactions are generally temporary, but some could last several months and may require additional treatment and/or procedures to correct. Some of the procedures used to correct an adverse reaction may lead to scars and other skin reactions. A few dermal fillers are intended to be permanently inserted at the site of injection. Since the polymethylmethacrylate (PMMA) microparticles used in these dermal fillers are intended to be permanent, the treatment of potential side effects from these injections is more difficult and surgical removal may be the only solution. Health Canada


Labels: , , ,

0 Comments:

Post a Comment

<< Home

 
( )() Follow @rheytah Tweet